Cyanide antidote database published online

The Cyanide Poisoning Treatment Coalition has published the International Cyanide Antidote Database (I-CAD). The database is available through the Coalition’s Web site at www.cyanidepoisoning.org.

“This is the first of such databases in the world,” stated CPTC President, Dr. Donald W. Walsh. “There are over 60 drug companies to contact worldwide in the database, and it is our hope to expand and update the I-CAD with the latest treatments and informative data and research to treat cyanide related emergencies.”

Development of I-CAD

Information in the CPTC I-CAD was collected under the direction of Jonathan Borak, MD, DABT, Associate Clinical Professor of Epidemiology and Medicine at Yale University and a member of the Yale Occupational and Environmental Medicine Program. “This database was first developed to assist corporate medical directors and others responsible for ensuring the safety of workers in multinational companies,” said Dr. Borak. “It can be very difficult to keep track of the cyanide antidotes and treatment protocols that differ from country to country. Over the last few years, we have contacted nearly all of the world’s poison control centers and numerous universities, pharmaceutical manufacturers and distributors, most of them multiple times.”

The CPTC I-CAD information and data are not to be used as recommended treatment protocols, guidelines, or standards. CPTC recommends that reviewers of the I-CAD seek appropriate local medical and pharmaceutical authorities for recommended treatments and antidote guidelines and standards in their respective communities. Future updates will include contact information for toxicologists and poisoning specialists in individual countries.

Updates to I-CAD

The information in the CPTC I-CAD is an ongoing data listing, and some information may be outdated. Please refer to local country contacts for the most up-to-date information. In an effort to keep the CPTC I-CAD up-to-date and current, CPTC requests that appropriate agencies, organizations, associations, and societies submit current information via the CPTC I-CAD Questionnaire (available at www.cyanidepoisoning.org). For international purposes, the CPTC I-CAD System information is provided in the English language only.

About the Cyanide Poisoning Treatment Coalition

The Cyanide Poisoning Treatment Coalition is a 501(c)(3) non-profit made up of organizations and individuals whose members have direct involvement with the identification and treatment of cyanide exposure. Currently, there are few resources that raise awareness and educate professionals about the potential danger of cyanide exposure. Through joint strategic initiatives to focus the required attention and resources on the issues, the members of the CPTC aim to increase awareness surrounding the dangers of cyanide exposure.

About Cyanide: Toxicity and Prevalence

Cyanide is a chemical that exists in several compounds and physical forms. The gaseous form, hydrogen cyanide, is present in vehicle exhaust and tobacco smoke, and is produced during structure fires when products containing carbon and nitrogen, such as wool, paper, cotton, silk and plastics, pyrolize or incompletely burn. Inhaling smoke from one of these common building fires is likely the most common source of cyanide poisoning. Liquid forms of cyanide are one of the very few soluble compounds of gold, and thus are used in electroplating, gold mining, metallurgy and jewelry for chemical gilding, buffing, and extraction of gold. Once a person has come into contact with cyanide, it is absorbed and released into the bloodstream and enters the body cells where the cyanide disrupts the body’s ability to utilize oxygen properly, even in the presence of normal oxygen levels. Unable to use oxygen, the body’s cells begin to produce toxic byproducts, such as lactic acid, that ultimately kill the cells.

Cyanide poisoning is most harmful to vital organs, such as the heart and the brain, which are dependent on oxygen to function properly; therefore, the first symptoms of cyanide poisoning appear at the neurological and cardiovascular levels. At moderate to high concentrations of cyanide exposure, victims can become incapacitated within seconds, and without treatment death can occur within minutes.

To Learn More

For additional information on cyanide poisoning, the CPTC International Cyanide Antidote Database (I-CAD), and the Cyanide Poisoning Treatment Coalition, visit our Web site at www.cyanidepoisoning.org.

No posts to display